Strong Wind, Dane
- When
- April 15, 7:52 PM CST
- Where
- Dane forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Two periods of strong winds affected Southcentral and Southeast Wisconsin as a deep surface low tracked from southern Minnesota into northern Wisconsin during the overnight hours of April 15th to 16th. Southerly winds gusting to between 45 mph and 54 mph (39 knots to 47 knots) affected South Central Wisconsin on the night of the 15th with the tightening pressure gradient ahead of the low.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Two periods of strong winds affected Southcentral and Southeast Wisconsin as a deep surface low tracked from southern Minnesota into northern Wisconsin during the overnight hours of April 15th to 16th. Southerly winds gusting to between 45 mph and 54 mph (39 knots to 47 knots) affected South Central Wisconsin on the night of the 15th with the tightening pressure gradient ahead of the low. The winds were enhanced with strong low-level jet winds mixing down to the surface. Cold-air advection, behind a cold front trailing the low, crossed the region during the day on the 16th and brought sustained winds between 20 mph and 30 mph (17 knots to 26 knots) and gusts up to 49 mph (43 knots) to much of South Central and Southeast Wisconsin. There were multiple reports of downed power lines, trees and tree branches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 15, 1:26 PM CST, 6 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
226 PM CDT SUN APR 15 2012
.TONIGHT- CONFIDENCE...MEDIUM
WATER VAPOR/RUC COMBO SHOWS STRONG VORTICITY ENTER IN ERN
NEBRASKA. STRONG 200-300 MILLIBAR 120-140 KNOT SOUTHWEST JET
STREAM OUT AHEAD THIS FEATURE AIMING INTO NRN WI. POTENT 50-60
KNOT 850 MILLIBAR LOW LEVEL JET RAMPING UP AND TRANSLATING ACROSS
STATE. SURFACE LOW PROGGD TO NRN WI BY 12Z MONDAY WITH SURFACE/850
COLD FRONT WRAPPING IN DURING THE NIGHT. MODELS...BOTH MESO AND
SYNOPTIC SUGGESTING THE FOLLOWING SCENARIO...ONE BATCH OF VIGOROUS
CONVECTION FIRES IN THE MORE UNSTABLE AIR ACROSS IOWA AND SRN
MINNESOTA AND THIS RACES NORTHEAST INTO WESTERN/CENTRAL WI AND
POTENTIALLY CLIPS OUR WESTERN/NORTHERN CWA. WEAKER CONVECTION TO
OUR SOUTH CONSOLIDATES A BIT AND DEVELOPS FURTHER NORTHEAST INTO
SRN WI BEFORE RAPIDLY SHIFTING EASTWARD THIS EVENING. BETTER SPC
TOR PARAMETERS ARE FOCUSED IN THE FAR WESTERN CWA AND POINTS
NORTH...MORE ALIGNED WITH THE MODERATE RISK AREA THAT JUST CLIPS
OUR NW CWA. STILL KEEPING AN EYE ON THE SURFACE WINDS AND THE
POTENTIAL OF HITTING CRITERIA. THUS FAR EXTENSIVE CLOUD COVER HAS
THWARTED THE BETTER MIXING AND HAS KEPT THE SUSTAINED/GUSTS
BEHAVED.
.MONDAY - CONFIDENCE...MEDIUM
SECONDARY FRONT WITH MORE VIGOROUS COLD ADVECTION ARRIVES WITH SHARP
SURFACE/850 TROUGH AXIS CROSSING DURING THE MORNING. WILL HAVE SHRA
CHANCES WITH THIS LOW LEVEL FEATURE. A CHILLIER...BREEZY...CLOUDY
DAY WITH 925 TEMPS CONSIDERABLY COLDER IN THE LOWER SINGLE DIGITS
COMPARED TO THE UPPER TEENS OF SUNDAY.
.MONDAY NIGHT AND TUESDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH.
SURFACE HIGH PRESSURE BUILDS IN. A RATHER COMPACT MID LEVEL SHORT
WAVE SCOOTS OVERHEAD LATER MONDAY NIGHT. MOISTURE IS QUESTIONABLE
AND THE MODELS ARE KEEPING US DRY FOR NOW...SO WILL KEEP IT THAT
WAY. 925MB TEMPS DO COOL DOWN TO ABOUT -3C IN THE NORTHEAST MONDAY
NIGHT. WINDS WILL BE LIGHT AND WE/LL SEE SOME CLEARING FOR A
TIME...SO FROST IS EXPECTED...POSSIBLY A HARD FREEZE IN THE
NORTHEAST PART OF THE FORECAST AREA.
.TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM.
ANOTHER SHORTWAVE ARRIVES LATER TUESDAY NIGHT IN THE FAST ZONAL
FLOW. THIS ONE HAS BETTER FORCING AND MOISTURE WITH IT. THE
ISENTROPIC LIFT AND LOW LEVEL WARM AIR ADVECTION IS PRONOUNCED
AFTER 06Z WEDNESDAY. THERE WILL BE SOME DRY AIR TO OVERCOME
INITIALLY...BUT WILL INCREASE POPS ACROSS THE WEST FOR TUESDAY
NIGHT...AND ACROSS THE CWA ON WEDNESDAY. THE CONSENSUS FOR
WEDNESDAY IS WET...BUT THE THUNDER THREAT IS MINIMAL WITH LITTLE
CAPE AVAILABLE.
.WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE IS
MEDIUM.
SOME LINGERING PRECIP POSSIBLE WEDNESDAY EVENING AS THE SFC LOW
EXITS TO THE EAST...THEN ABOUT AN 18 HOUR DRY PERIOD IS EXPECTED
BEFORE MORE RAIN POSSIBLY ARRIVES BY THURSDAY AFTERNOON WITH THE
NEXT LOW PRESSURE SYSTEM ARRIVING IN THE BUSY WAVE TRAIN ACROSS
THE NRN TIER OF THE U.S. THERE IS MORE MODEL UNCERTAINTY AT THIS
POINT AS THE GFS HAS THE LOW FARTHER SOUTH THAN THE MORE NORTHERN
ECMWF. TIMING IS FAIRLY SIMILAR. THIS LOW SHOULD BE EXITING
THURSDAY NIGHT OR POSSIBLY EARLY FRIDAY MORNING.
.FRIDAY AND SATURDAY...FORECAST CONFIDENCE IS LOW.
IT LOOKS LIKE HIGH PRESSURE BUILDS IN FOR THIS PERIOD...BUT GIVEN
THE COMPLICATED AND FAST FLOW THIS WEEK...WE/LL HAVE TO SEE HOW
THAT UNFOLDS.
&&
.AVIATION/00Z TAFS/...MONITORING CONVECTIVE TRENDS INTO THE
EVENING...WITH THE NORTHWEST CWA VULNERABLE TO BEING CLIPPED BY
SUPERCELLS THAT DEVELOP ACROSS ERN IA/SRN MN. OTHER SHOWERS AND
STORMS MAY RACE NORTHEAST FROM MO AND IL AND CLIP SE WI THIS
EVENING. ONGOING PRECIP TO THE SOUTH NOT SHOWING MUCH ORGANIZATION
BUT AS ATMOSPHERE DESTABILIZES A BIT MORE...THIS CAN CHANGE. A
SOUTHERLY 50-60 KNOT LLJ WILL MAKE FOR WINDY AND GUSTY CONDITIONS
INTO TONIGHT. CEILINGS DROPPING TO MVFR LEVELS WITHIN ANY CONVECTION
WILL BE POSSIBLE WITH MORE WIDESPREAD MVFR CEILINGS ON MONDAY WITH
WRAPAROUND RH AND STRONGER LOW LEVEL COLD AIR ADVECTION. LOW LEVEL
FEATURES MAY SQUEEZE OUT SOME SHOWERS.
&&
.MARINE...A SMALL CRAFT ADVISORY WILL BE UPGRADED TO A GALE WARNING
FOR TONIGHT THROUGH MONDAY AS STRONG LOW PRESSURE AND LOW LEVEL JET
STREAM MOVES ACROSS THE STATE.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646.
GALE WARNING FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
LMZ643>646.
&&
TONIGHT/MONDAY AND AVIATION/MARINE...COLLAR
MONDAY NIGHT THROUGH SUNDAY...DAVISHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 PM CDT SUN APR 15 2012 WIZ046-047-051-052-056>060-062>072-161045- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 330 PM CDT SUN APR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER EXTREME WESTERN PORTIONS OF SOUTH CENTRAL WISCONSIN AND A SLIGHT RISK OVER THE REST OF SOUTHERN WISCONSIN. STRONG LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS THE STATE AND TRIGGER THUNDERSTORMS. THE STRONG JET STREAM AND ASSOCIATED WIND SHEAR WILL LIKELY RESULT IN THE THUNDERSTORMS BECOMING SEVERE INCLUDING THE POTENTIAL FOR TORNADOES. WINDY CONDITIONS WILL DEVELOP AND CONTINUE THROUGH THE NIGHT DUE TO A STRONG SOUTHERLY LOW LEVEL JET STREAM. WIND GUSTS UP TO 40 MPH OUTSIDE OF THE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WINDY CONDITIONS WILL CONTINUE ON MONDAY IN THE WAKE OF STRONG LOW PRESSURE AND ITS COLD FRONT. A WIND ADVISORY MAY BE NEEDED DUE TO WIND GUSTS OF 45 MPH OR GREATER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. LMZ643>646-161045- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 330 PM CDT SUN APR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT TONIGHT DUE TO EXPECTED WINDY CONDITIONS FROM STRONG LOW PRESSURE MOVING ACROSS NORTHERN WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT DUE TO THIS LOW PRESSURE SYSTEM AND ITS COLD FRONT MOVING ACROSS THE STATE TOWARD LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A GALE WARNING CONTINUES FOR MONDAY IN THE WAKE OF STRONG LOW PRESSURE MOVING ACROSS THE NORTHERN GREAT LAKES. WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 306 PM CDT SUN APR 15 2012 WIZ065-066-071-072-152015- KENOSHA-MILWAUKEE-RACINE-WAUKESHA- 306 PM CDT SUN APR 15 2012 ...STRONG THUNDERSTORM MOVING INTO THE MILWAUKEE METRO AREA... AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HALES CORNERS...MOVING NORTHEAST AT 60 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... UW-MILWAUKEE CAMPUS BY 315 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MEB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
346 PM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL WATERFORD 42.76N 88.22W
04/15/2012 M0.25 INCH RACINE WI TRAINED SPOTTER
&&
WIMBERLEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 651 PM CDT SUN APR 15 2012 WIZ046-047-051-057-160000- COLUMBIA-FOND DU LAC-GREEN LAKE-MARQUETTE- 651 PM CDT SUN APR 15 2012 ...STRONG THUNDERSTORM MOVING INTO GREEN LAKE COUNTY... AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 26 MILES SOUTHWEST OF RIPON...MOVING NORTHEAST AT 75 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MARKESAN AND GREEN LAKE BY 700 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MEB
The national radar mosaic for the moment the first event began.
28 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379599, 379621, 379598, 379600, 379601, 379604, 379606, 379614, 379595, 379608, 379605, 379596, 379620, 379611, 379612, 379619, 379602, 379613, 379617, 379618, 379607, 379615, 379622, 379603, 379616, 379610, 379609, 379597.